Do Hyaluronic Acid Fillers Ever Completely Dissolve?

I know that HA fillers like juvederm ultra last 4-6 months in the lips, and Ultra Plus and Perlane 6-9 mo's. I had perlane 1.5 years ago, and 85% of it dissolved. some of it remains in my lips-noticeably changing their shape. Does the body completely reabsorb HA fillers, even after 1-2 years of their presence, or does it stop recognizing it as foreign HA? I'm looking for an explicit answer regarding whether or not the body fully reabsorbs HA fillers and why, please and thank you! v.appreciated!

Doctor Answers (1)

Do hyaluronic fillers ever completely dissolve?

+2

The results can be very long lasting--well beyond the "usual" duration that is expected. Our skin contains hyaluronidase enzyme that breaks down both the natually occuring hyaluronic acid that is made by our own cells and the filler that is made of hyaluronic acid. That process can be more or less active and can account for a longer duration of the filler in some compared with others

Additionally, there is evidence that the presence of the hyaluronic acid filler next to the cells that make collagen, the fibroblasts, actually stimulates the fibroblasts to make collagen. This may account for the perceived long duration of the plumpness of the injected area. There may be new collagen that persists after the hyaluronic acid filler is gone. This is potentially why lips can appear fuller for years in some patients, in my experience.

Other factors that affect duration include:

  • depth of placement: very superficial location can last for a long time
  • location: undereye area is notorious for a very long duration in some patients
  • motion of the area: places under more motion tend to lose the filler faster

I hope this helps!


San Antonio Dermatologic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.